Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 40, NWS Grand Rapids, MI

June 19, 2007Muskegon County, Oceana County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 19, 2007, 12:56 AM EDT for Muskegon County, Oceana County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2007, 12:56 AM EDT (04:56 UTC)
Expired
Jun 19, 2007, 1:45 AM EDT
In force
49 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Muskegon County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 102 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2007-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1269 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2007-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1269 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 190456
SVRGRR
MIC121-127-190545-
/O.NEW.KGRR.SV.W.0040.070619T0456Z-070619T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1256 AM EDT TUE JUN 19 2007

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OCEANA COUNTY IN WEST CENTRAL MICHIGAN
  MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 145 AM EDT

* AT 1253 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 16 MILES WEST OF MONTAGUE TO 10 MILES WEST OF MONTAGUE TO 9
  MILES WEST OF MONTAGUE...AND MOVING NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STONY LAKE BY 105 AM EDT
  SILVER LAKE STATE PARK...SHELBY AND ROTHBURY BY 110 AM EDT
  MEARS BY 115 AM EDT
  HART...FERRY AND ELBRIDGE BY 120 AM EDT
  WEARE BY 125 AM EDT

REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES. TORNADOES CAN DEVELOP VERY RAPIDLY SO BE ALERT TO CHANGING
CONDITIONS. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 4381 8630 4382 8605 4362 8605 4336 8642
      4340 8645 4345 8645 4348 8648 4349 8646
      4352 8648 4358 8653 4365 8654

$$

NJJ
2 follow-up statements
000 
WWUS53 KGRR 190521
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
121 AM EDT TUE JUN 19 2007

MIC121-127-190545-
/O.CON.KGRR.SV.W.0040.000000T0000Z-070619T0545Z/
OCEANA MI-MUSKEGON MI-
121 AM EDT TUE JUN 19 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM EDT
FOR MUSKEGON AND OCEANA COUNTIES...

AT 120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM ROTHBURY TO FERRY TO SHELBY...AND MOVING NORTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HART BY 130 AM EDT
  WEARE BY 135 AM EDT
  WALKERVILLE...ELBRIDGE AND CRYSTAL VALLEY BY 140 AM EDT
  COLFAX BY 145 AM EDT

REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES. TORNADOES CAN DEVELOP VERY RAPIDLY SO BE ALERT TO CHANGING
CONDITIONS. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 4381 8630 4382 8605 4362 8605 4336 8642
      4340 8645 4345 8645 4348 8648 4349 8646
      4352 8648 4358 8653 4365 8654

$$
NJJ
000 
WWUS53 KGRR 190541
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
140 AM EDT TUE JUN 19 2007

MIC121-127-190550-
/O.EXP.KGRR.SV.W.0040.000000T0000Z-070619T0545Z/
OCEANA MI-MUSKEGON MI-
140 AM EDT TUE JUN 19 2007

...THE SEVERE THUNDERSTORM WARNING FOR MUSKEGON AND OCEANA COUNTIES
WILL BE ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND ARE NO
LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 4381 8630 4382 8605 4362 8605 4336 8642
      4340 8645 4345 8645 4348 8648 4349 8646
      4352 8648 4358 8653 4365 8654

$$

NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:40 PM EDT, 9 hours 16 minutes earlier.

Area forecast discussion, Jun 18, 3:40 PM EDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
340 PM EDT MON JUN 18 2007

LATEST UPDATE...ALL BUT AVIATION...

.SYNOPSIS... (340 PM EDT MON JUN 18 2007)
LOW PRESSURE MOVING NORTH ALONG A COLD FRONT WILL BRING SHOWERS AND
THUNDERSTORMS TONIGHT. THE COLD FRONT WILL COME THROUGH LATE TONIGHT
AND SOME RAIN WILL LINGER ACROSS AREAS FROM LANSING TO JACKSON
THROUGH TUESDAY MORNING. HIGH PRESSURE WILL THEN BUILD IN AND BRING
FAIR AND COOLER WEATHER FOR TUESDAY AND WEDNESDAY.

&&

.SHORT TERM... (340 PM EDT MON JUN 18 2007)
PRIMARY FORECAST ISSUE IS TIMING THE PRECIP THROUGH WITH THE COLD
FRONT TONIGHT AND TUESDAY MORNING. FOR TONIGHT...SCATTERED
THUNDERSTORMS WILL BE MOVING IN LATE THIS AFTERNOON WITH THE MORE
WIDESPREAD RAIN ARRIVING LATER THIS EVENING AS COLD FRONT
APPROACHES. WILL HAVE LIKELY POPS FOR MOST OF THE CWA WITH
CATEGORICAL ACROSS THE NORTHWEST AND AN AREA OF HIGH CHANCE ACROSS
THE FAR SE. CURRENT LAPS AND MODEL SOUNDINGS SUGGEST THERE IS SOME
WET MICROBURST POTENTIAL WITH A MID LEVEL DRY WEDGE AND DRY
ADIABATIC SUB CLOUD LAYER. LARGE HAIL THREAT WILL BE LESSENED BY
FREEZING LEVELS UP AROUND 14 KFT. MODELS SHOW DEEP LAYER SHEAR OF
ABOUT 40 KTS WHEN THE LINE OF CONVECTION COMES THROUGH OVERNIGHT AND
SOME WIND DAMAGE CANNOT BE RULED OUT BUT WIDESPREAD SEVERE WINDS NOT
LIKELY.

ON TUESDAY...WILL KEEP LIKELY POPS ACROSS THE FAR SE CWA WITH CHANCE
POPS FOR ALL BUT THE FAR NW AS THE FRONT PROGRESSES EAST. WILL END
POPS AROUND 18Z. COULD BE SOME THIN WRAPAROUND STRATUS ACROSS THE
NORTH OR AT LEAST ENOUGH MOISTURE TO ENHANCE DIURNAL CU THERE WHICH
COULD KEEP MAX TEMPS FROM REACHING GUIDANCE VALUES ACROSS THE
NORTHERN CWA BUT MOST AREAS WILL SEE AFTERNOON MAXES REACH THE UPPER
70S.

FOR TUESDAY NIGHT AND WEDNESDAY...HIGH PRESSURE AND DRY SOUNDINGS
SHOULD LEAD TO FAIR WEATHER WITH SOME CLOUDS ON THE INCREASE BY
WEDNESDAY AFTERNOON AS SHORTWAVE TROUGH APPROACHES IN FAST NW FLOW.
WILL HOLD OFF PRECIP MENTION UNTIL WEDNESDAY NIGHT WHEN THE DEEPER
MOISTURE AND LIFT ARRIVES WITH THIS SYSTEM.

&&

.LONG TERM... (340 PM EDT MON JUN 18 2007)
THE MODELS ARE IN GOOD AGREEMENT EARLY IN THE EXTENDED PERIOD
INDICATING NORTHWEST FLOW ALOFT.  THIS WILL LEAD TO DRY WEATHER WITH
NEAR NORMAL TEMPS FOR THURSDAY AND THURSDAY NIGHT.  THE MODELS
CONTINUE TO SHOW A COMPACT SHORT WAVE RIPPLING THROUGH THE FLOW LATE
IN THE DAY ON FRIDAY.  WILL MAINTAIN POPS...BUT WILL PUSH THEM BACK
TO FRIDAY AFTERNOON AND OVERNIGHT.  HEIGHTS BEGIN TO RISE ON
SATURDAY AS WILL THE TEMPERATURES INTO EARLY NEXT WEEK AS AN UPPER
RIDGE WILL DRIFT OVER THE AREA BY MONDAY.

&&

.AVIATION...(120 PM EDT MON JUN 18 2007)
COLD FRONT STILL EXPECTED TO CROSS THE AREA BETWEEN 06-12Z TONIGHT.
VFR CONDITIONS EXPECTED PRIOR TO IT/S ARRIVAL.  INSTABILITY NOT TOO
IMPRESSIVE AS THE FRONT APPROACHES WITH LI/S NEAR -1C.  THEREFORE
BELIEVE PERIOD OF THUNDERSTORM RISK WILL BE SHORT...AN HOUR OR TWO.
ABUNDANT LOW LEVEL MOISTURE LINGERS NEAR THE FRONT SO EXPECT SOME
MVFR OR IFR CONDITIONS NEAR THE FROPA.  CLOUDS WILL SCOUR OUT
QUICKLY BEHIND THE FRONT LEADING TO VFR SUNSHINE BY LATE TUESDAY
MORNING.

&&

.MARINE... (340 PM EDT MON JUN 18 2007)
SMALL CRAFT ADVISORY IN EFFECT OVERNIGHT AS WINDS KICK UP WAVES TO
THE 3 TO 5 FOOT RANGE. A THREAT OF RIP CURRENTS EXPECTED TO DEVELOP
AND CONTINUE INTO WEDNESDAY MORNING AS THE WINDS SHIFT
WEST...ONSHORE.

&&

.HYDROLOGY... (340 PM EDT MON JUN 18 2007)
BASIN AVERAGE QPF OF CLOSE TO HALF AN INCH TONIGHT MAY PRODUCE SOME
MINOR RISES ON TUESDAY AND WEDNESDAY. THE RISES SHOULD NOT CAUSE ANY
PROBLEMS GIVEN CURRENT FLOWS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY IN EFFECT FROM 16Z TODAY THROUGH 00Z WED
FROM GRAND HAVEN TO MANISTEE. SMALL CRAFT ADVISORY IN EFFECT FROM
22Z TODAY THROUGH 00Z WED FROM GRAND HAVEN TO ST. JOSEPH.

&&

SHORT TERM: OSTUNO
LONG TERM: JK
AVIATION: JK
MARINE: OSTUNO
HYDROLOGY: OSTUNO
Hazardous weather outlook, Jun 18, 6:07 AM EDT, 18 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
607 AM EDT MON JUN 18 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-191015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
607 AM EDT MON JUN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS COULD DEVELOP THIS AFTERNOON.  THEN TONIGHT
MOST LOCATIONS WILL SHOWERS AND THUNDERSTORMS AS A COLD FRONT
TRACKS THROUGH THE REGION. SOME OF THE THUNDERSTORMS TONIGHT COULD
BE STRONG WITH WIND GUSTS TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL. A FEW LOCATIONS COULD SEE IN
EXCESS OF AN INCH OF RAIN....WITH SOME POOR DRAINAGE FLOODING POSSIBLE.
THE MAIN STORM MOTION WILL BE NORTHEAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE FORECASTED TO END TUESDAY MORNING.

WE WILL NEED TO MONITOR A POTENTIAL ROUND OF THUNDERSTORMS WITH
HEAVY RAINFALL FOR FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-191015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
607 AM EDT MON JUN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG COULD LEAD TO HAZARDOUS WEATHER CONDITIONS AROUND
BIG RAPIDS EARLY THIS MORNING.

SMALL CRAFT ADVISORIES HAVE BEEN POSTED FOR THE NEARSHORE WATERS
BEGINNING EITHER THIS AFTERNOON OR EVENING. THEY WILL CONTINUE
THROUGH TONIGHT.  AN INCREASED RISK FOR RIP CURRENTS EXISTS.

THUNDERSTORMS COULD ACCOMPANY THE PASSAGE OF A COLD
FRONT OVERNIGHT. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING
CLOUD TO WATER LIGHTNING AND GUSTY WINDS IN EXCESS OF 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME THUNDERSTORMS COULD PERSIST EARLY TUESDAY. SMALL CRAFT
ADVISORIES WILL REMAIN IN EFFECT INTO TUESDAY EVENING.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE FOR FRIDAY OR FRIDAY NIGHT.

AN INCREASED RISK FOR RIP CURRENTS EXISTS INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 19, 12:04 AM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1204 AM EDT TUE JUN 19 2007

MIZ037-038-043-044-050-190500-
LAKE-MASON-MUSKEGON-NEWAYGO-OCEANA-
1204 AM EDT TUE JUN 19 2007

...SPECIAL WEATHER STATEMENT...

AT 1159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
FREESOIL TO 35 MILES WEST OF MONTAGUE...MOVING NORTHEAST AT 35 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...HART...WHITEHALL...
MONTAGUE...HESPERIA...FREMONT...LUTHER AND BALDWIN.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4419 8626 4321 8712 4327 8605 4417 8557

NJJ
Local storm report, Jun 19, 12:47 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1247 AM EDT TUE JUN 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     TSTM WND DMG     FOUNTAIN                44.05N 86.18W
06/19/2007                   MASON              MI   LAW ENFORCEMENT

            SEVERAL TREES DOWN

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 12:04 AM EDTSpecial Weather StatementGRRLake, Mason, Muskegon, Oceana56 min
Jun 19, 12:09 AM EDTSpecial Marine WarningGRR2 hr
Jun 19, 1:03 AM EDTSpecial Weather StatementGRRLake, Mecosta, Muskegon, Newaygo, Osceola, Ottawa57 min
Jun 19, 4:57 AM EDTSpecial Weather StatementGRRClinton, Gratiot, Ionia63 min
Jun 19, 5:28 AM EDTSpecial Weather StatementGRRIngham62 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.